Alert archive / North Carolina / Small Craft Advisories in 2021
Small Craft Advisory 45, NWS Wilmington, NC
NWS Wilmington, NC issued this small craft advisory at Jun 20, 2021, 5:36 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2021, 5:36 AM EDT (09:36 UTC)
- Expired
- Jun 20, 2021, 10:56 AM EDT
- In force
- 5 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
331 WHUS72 KILM 200936 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 536 AM EDT Sun Jun 20 2021 AMZ250-252-201745- /O.UPG.KILM.TR.A.1003.000000T0000Z-000000T0000Z/ /O.NEW.KILM.TR.W.1003.210620T0936Z-000000T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 536 AM EDT Sun Jun 20 2021 ...TROPICAL STORM WARNING IN EFFECT... * WHAT...South winds 25 to 35 kt with gusts up to 40 kt and seas 5 to 9 ft. * WHERE...Southeast North Carolina coastal waters. * WHEN...Tropical Storm force winds from early this evening until Monday morning. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ AMZ254-256-201745- /O.NEW.KILM.SC.Y.0045.210620T0936Z-210621T2200Z/ /O.CON.KILM.TR.A.1003.000000T0000Z-000000T0000Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 536 AM EDT Sun Jun 20 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY... ...TROPICAL STORM WATCH REMAINS IN EFFECT... * WHAT...For the Small Craft Advisory, southwest winds 20 to 30 kt with few gusts up to 35 kt and seas 4 to 7 ft. Tropical Storm Watch, potential for southwest winds 25 to 35 kt with gusts up to 40 kt and seas potentially reaching 5 to 9 ft. * WHERE...Northeast South Carolina coastal waters. * WHEN...For the Small Craft Advisory, until 6 PM EDT Monday. For the Tropical Storm Watch, tonight through early Monday morning. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ dch
1 follow-up statement
668 WHUS72 KILM 201456 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 1056 AM EDT Sun Jun 20 2021 AMZ254-256-202300- /O.CAN.KILM.SC.Y.0045.000000T0000Z-210621T2200Z/ /O.UPG.KILM.TR.A.1003.000000T0000Z-000000T0000Z/ /O.EXA.KILM.TR.W.1003.000000T0000Z-000000T0000Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1056 AM EDT Sun Jun 20 2021 ...TROPICAL STORM WARNING IN EFFECT... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 4 to 7 ft. * WHERE...Northeast South Carolina coastal waters. * WHEN...Tropical Storm force winds from early this evening until Monday morning. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ AMZ250-252-202300- /O.CON.KILM.TR.W.1003.000000T0000Z-000000T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 1056 AM EDT Sun Jun 20 2021 ...TROPICAL STORM WARNING REMAINS IN EFFECT... * WHAT...South winds 20 to 30 kt with gusts up to 35 kt and seas 5 to 8 ft. * WHERE...Southeast North Carolina coastal waters. * WHEN...Tropical Storm force winds from early this evening until Monday morning. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Jun 20, 2:02 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 20, 2:02 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
202 AM EDT Sun Jun 20 2021
.SYNOPSIS...
Showers and thunderstorms will increase late Sunday into Monday
as Claudette lifts northeast from the Gulf coast, moving
overhead Monday morning. A cold front will bring additional
unsettled weather Tuesday followed by high pressure Wednesday
and Thursday. A weak coastal trough may move onshore by the end
of the next week.
&&
.UPDATE...
Added a Tropical Storm Watch for SC coastal waters, where gusts
up to around 35 kt are expected Sun night.
&&
.NEAR TERM /THROUGH MONDAY/...
Lots of moving parts literally and figuratively for the forecast
through early Monday. Tropical Depression Claudette is well
inland over Alabama and starting to make its presence known
across the area. Let's step through the events in chronological
order.
First an area of deformation and or baroclinic instability is
producing a few showers and thunderstorms across the Pee Dee Region
this afternoon and should be transitory via the high resolution
guidance and following the overcast skies emanating from Claudette.
There should be a lull this evening and perhaps into the overnight
hours as well before the first bands from the actual circulation of
Claudette arrive. The storm will be undergoing some changes to
baroclinic processes to the extent remains in question however. NHC
likes the storm to maintain at least some tropical characteristics
and has New Hanover and Pender counties in a watch. This will
perhaps be elevated to a warning at 5 PM.
With the storm changing at least somewhat and the broad circulation
pops remain elevated from early Sunday into early Monday. The best
banding features appear to move across from about 9 PM Sunday
evening until about 3 AM Monday. The best shear will also move
across the area at this time and SPC is maintaining the Marginal
Risk for severe weather day two.
Temperatures trends, not necessarily dewpoints, will be reflective
of a tropical system showing limited diurnal range through the
period. Back to dewpoints, do not expect the "stuffy" nature of
tropical dewpoints to develop per current conditions, the storm
obtaining somewhat baroclinic processes and upstream observations.
&&
.SHORT TERM /MONDAY NIGHT/...
Center of Claudette to be very near the Cape Fear region Monday
morning per latest from NHC. Along with it the threat for heavy
rain, tropical storm force winds, and tornado threat but all three
will be translating rapidly to the northeast as the whole system
accelerates due to increased interaction with westerlies. Dry air
and subsidence will then quickly spread west to east across the
area. In fact the return of partly sunny skies should allow most
areas to warm up to around 90 degrees. Monday night remains warm and
muggy and likely just breezy enough to preclude fog.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Moisture returns on Tuesday ahead of a cold front and upper trough.
Showers and thunderstorms a good bet, and any time a front is
accompanied by dynamics this far into the warm season a small severe
weather threat is always tough to rule out (though unless wet
microbursts develop the 40-45kt winds in the 925-850mb layer appear
the likely top gusts). Ironically the next few days will look more
like the cool season as high pressure wedges in from the north.
Tough to say how far the moisture gets suppressed to our south and
who gets a rain-free forecast Wednesday and Thursday. Currently
portraying a NW to SE gradient in rain chances from low to high. As
the high progresses eastward to a more climatologically normal
position moisture and rain chances return Friday and Saturday mainly
in the form of diurnal convection.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR to start off this 06Z TAF period with mid and upper level
cloud decks dominating. Intermittent showers early on will
increase in coverage from SW to NE across Northeast SC and
Southeast NC today with the main circulation associated with
Claudette approaching from the West at the end of this 24 hr
fcst period. Look for deteriorating conditions late today and
especially this evening. Have included either tempo or prob30
groups to highlight the embedded thunder threat with wind gusts
to 30 kt. Overall, SW flow will back to S and increase during
daylight to generally sustained around 15 kt with g25 kt. This
will continue into the evening.
Extended Outlook...Rain with embedded thunder becomes more
widespread Sun night into midday Mon due to Claudette. Expect
occasional to frequent MVFR/IFR conditions. Convection late Mon
thru Wed will not be as widespread but the threat for periodic
MVFR/IFR will continue.
&&
.MARINE...
Through Sunday night...A Tropical Storm Watch is in effect for
all waters through early Monday. The threat is more for gusts.
Until then strong low level jetting will increase the winds this
evening to 20-25 knots then somewhat of a lull during the day
Sunday before the aforementioned strong wind fields move across
later Sunday night. A Small Craft Advisory, although somewhat
marginal in nature remains in effect for the North Carolina
waters this evening.
Monday through Thursday...Claudette at its closest at the start
of the period early Monday (though some guidance is trending
faster). The storm will be moving rapidly and so its wind fields
are expected to be decreasing quickly as well. Advisory-worthy
seas may persist into Tuesday however as an approaching cold
front tightens the gradient. The boundary moves through Tuesday
night and a high pressure wedge sets up to our north for some
rare warm season NE winds. Advisory flags will finally come down
though wave faces will be a bit steep. The high gradually
starts to move on Thursday allowing wind to both slacken and
veer.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 6 AM EDT this morning through
this evening for SCZ054-056.
NC...Tropical Storm Watch for NCZ105>108.
Beach Hazards Statement from 6 AM EDT this morning through
this evening for NCZ106-108.
MARINE...Tropical Storm Watch for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DCH
MARINE...MBB/SHKHazardous weather outlook, Jun 19, 10:50 PM EDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1050 PM EDT Sat Jun 19 2021 NCZ087-096-099-109-SCZ017-023-024-032-033-039-055-058-059-210300- Robeson-Bladen-Columbus-Inland Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 1050 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Tropical Depression Claudette will bring showers and thunderstorms with heavy rain and possibly severe weather late Sunday into early Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ105-107-210300- Inland Pender-Inland New Hanover- 1050 PM EDT Sat Jun 19 2021 ...TROPICAL STORM WATCH IN EFFECT... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-210300- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1050 PM EDT Sat Jun 19 2021 ...TROPICAL STORM WATCH IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-210300- Coastal Brunswick- 1050 PM EDT Sat Jun 19 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. In addition, Tropical Depression Claudette will bring showers and thunderstorms with heavy rain and possibly severe weather late Sunday into early Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-210300- Coastal Pender-Coastal New Hanover- 1050 PM EDT Sat Jun 19 2021 ...TROPICAL STORM WATCH IN EFFECT... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-210300- Coastal Horry-Coastal Georgetown- 1050 PM EDT Sat Jun 19 2021 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. In addition, Tropical Depression Claudette will bring showers and thunderstorms with heavy rain and possibly severe weather late Sunday into early Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 5:21 AM EDT, 15 minutes before
Special Weather Statement National Weather Service Wilmington NC 521 AM EDT Sun Jun 20 2021 NCZ099-109-200945- Inland Brunswick NC-Columbus NC- 521 AM EDT Sun Jun 20 2021 ...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL BRUNSWICK AND CENTRAL COLUMBUS COUNTIES UNTIL 545 AM EDT... At 521 AM EDT, Doppler radar was tracking a strong thunderstorm over Dulah, or 15 miles north of Little River, moving northeast at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Funnel clouds are also possible with this storm. Locations impacted include... Bethel, Lake Waccamaw, Makatoka, Freeland, Dulah, Nakina, Old Dock, Mollie, Exum, Bughill and Crusoe Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3403 7870 3411 7880 3432 7856 3412 7836 TIME...MOT...LOC 0921Z 237DEG 26KT 3408 7868 IGB
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:35 AM EDT | Flash Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 19 hr |
| Jun 20, 5:20 AM EDT | Tropical Storm Warning | ILM | Brunswick, New Hanover, Pender | 27 hr |
| Jun 20, 5:21 AM EDT | Special Weather Statement | ILM | Columbus | 24 min |
| Jun 20, 6:20 AM EDT | Special Weather Statement | ILM | New Hanover | 25 min |
| Jun 20, 6:40 AM EDT | Special Marine Warning | ILM | 35 min | |
| Jun 20, 7:16 PM EDT | Special Weather Statement | ILM | Robeson | 44 min |
| Jun 20, 7:55 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 24 hr |
| Jun 20, 7:55 PM EDT | Rip Current Statement | ILM | Brunswick | 24 hr |
| Jun 20, 6:28 PM EDT | Special Weather Statement | ILM | Florence, Georgetown, Williamsburg | 47 min |
| Jun 20, 6:57 PM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 18 min |
Nearby
Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.